Oklahoma, 2008Flood in Oklahoma, March 18 to 21, 2008
March 18 to 21, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain caused a major flood on the Illinois River near Tahlequah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a major flood on the Illinois River near Tahlequah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 8:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 18, 8:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
929 PM CDT TUE MAR 18 2008
.DISCUSSION...
HAVE CANCELLED THE FLOOD WATCH FOR PORTIONS OF NORTHEAST
OKLAHOMA NORTH OF INTERSTATE 44. WILL CONTINUE THE
FLOOD WATCH AND AN AREAL FLOOD WARNING UNTIL 7 AM FOR
THE REMAINDER OF THE FORECAST AREA. FLOODING PROBLEMS CONTINUE
IN MOST AREAS.
HAVE ADJUSTED TEMPERATURES...POPS...QPF...AND INDICATED THAT
MAINLY LIGHT RAIN FOR THE REMAINDER OF THE NIGHT AND THAT WILL
BE DIMINISHING AND ENDING FROM THE WEST DURING THE EARLY MORNING
HOURS.
WILL TRY TO HAVE UPDATES AND EXTENSIONS TO AREA FLOOD WARNING
OUT SHORTLY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ062-OKZ063-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...14
LONG TERM....15Hazardous weather outlook, Mar 18, 4:09 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT TUE MAR 18 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CDT TUE MAR 18 2008
...SEVERE WEATHER THREAT DIMINISHING...FLOODING CONTINUES...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA THROUGH NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
THE SEVERE WEATHER THREAT CONTINUES TO DIMINISH LATE THIS AFTERNOON
WITH THE FRONTAL BOUNDARY NOW SOUTHEAST OF THE FORECAST AREA. RAIN WITH
EMBEDDED ELEVATED THUNDERSTORMS CONTINUES IN A SWATH FROM NORTHEAST
TEXAS...ACROSS SOUTHEAST OKLAHOMA...WEST CENTRAL ARKANSAS AND INTO
NORTH CENTRAL ARKANSAS. RAIN STILL IS FALLING OVER NEARLY ALL OF THE
FORECAST AREA BUT WILL BE STARTING TO END FROM THE NORTHWEST THIS
EVENING.
THERE REMAINS A SMALL THREAT OF SEVERE WEATHER IN SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS THROUGH THE EARLY EVENING WITH HAIL BEING
THE MAIN THREAT.
A LARGE SWATH OF 3 TO 5 INCHES RAIN HAS FALLEN IN THE LAST 24 HOURS
ACROSS MUCH OF EASTERN CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS...WITH
A FEW ISOLATED SPOTS RECEIVING OVER 6 INCHES OF RAIN. THIS HEAVY
RAINFALL IS OCCURRING IN A LARGE AREA OF ATMOSPHERIC LIFT...MAINLY
NORTH OF A SLOW MOVING FRONT LOCATED OVER FAR NORTHEASTERN TEXAS
INTO NORTHERN ARKANSAS. THE AXIS OF HEAVY RAINFALL IS EXPECTED TO
GRADUALLY SHIFT EAST INTO FAR SOUTHEASTERN OKLAHOMA AND WESTERN ARKANSAS
THIS EVENING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE THROUGH WEDNESDAY MORNING...MAINLY ACROSS
SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ROAD FLOODING ALONG WITH MAINSTREAM RIVER FLOODING WILL OCCUR DUE TO
THE EXCESSIVE RUNOFF.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A PERIOD OF QUITE AND DRY WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WEEK. AN UPPER LEVEL SYSTEM MAY AFFECT PARTS OF THE AREA OVER
THE WEEKEND...WITH A LEAST A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS ON SATURDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
Flood, Cherokee
- When
- March 18, 11:00 PM CST to March 21, 3:00 AM CST
- Where
- Cherokee County, 8 mi NE of Tahlequah to 8 mi N of Tahlequah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.002, -94.869
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 12:00 a.m. cdt on March 19th. The river crested at 22.29 feet at 1:00 a.m. cdt on March 20th. A crest at this height is classified as a major flood. The river fell below its flood stage at 4:00 a.m. cdt on March 21st. Severe flooding occurred from near Chewey Bridge to near Tahlequah and portions of Highway 10 were closed due to the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88664.